Podcast 732: Organophosphate Toxicity - The Emergency Medical Minute

Podcast 732: Organophosphate Toxicity

Educational Pearls:

  • Organophosphates affect the cholinergic system by inhibiting acetylcholinesterase affecting muscarinic and nicotinic receptors
  • Symptoms include lacrimation, salivation, bronchoconstriction, blurred vision, bradycardia, bronchorrhea, emesis, and diarrhea
  • Initially, the patient should be decontaminated to prevent further organophosphate exposure
  • Treatment consists of atropine every 5 minutes, 1-3 mg to start and doubling the dose each time it is given until reversal of symptoms is seen
  • Atropine only works on muscarinic receptors, so nicotinic receptor activation continues despite atropine administration resulting in muscle contractions and eventually respiratory arrest
  • Pralidoxime (2-PAM) should also be given to prevent the nicotinic effects and maturation of the organophosphate-acetylcholinesterase complex

References

Robb EL, Baker MB. Organophosphate Toxicity. [Updated 2021 Jul 26]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2021 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK470430/

Summarized by John Spartz, MS4 | Edited by Erik Verzemnieks, MD

*********************

The Emergency Medical Minute is excited to announce that we are now offering AMA PRA Category 1 credits™ via online course modules. To access these and for more information, visit our website at https://emergencymedicalminute.org/cme-courses/ and create an account. 

Donate to EMM today!

Diversity and Inclusion Award

 

Check out this episode!

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

 

Stay up to date by
joining our mailing list!